Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Medford, OR

July 21, 2006Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Jul 21, 2006, 10:10 AM PDT for Siskiyou County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 10:10 AM PDT (17:10 UTC)
Expired
Jul 21, 2006, 1:00 PM PDT
In force
3 hr
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 74 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMFR 211714
FFWMFR
CAC093-212000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR AN DEBRIS JAM BREAK ON...
  HIGHWAY 97 AND WHITNEY CREEK IN CENTRAL SISKIYOU COUNTY IN         
  NORTHERN CALIFORNIA

* UNTIL 100 PM PDT

* AT 1004 AM PDT...AN DEBRIS JAM ON WHITNEY CREEK NEAR HIGHWAY 97    
  BROKE CAUSING FLASH FLOODING DOWNSTREAM. WATER IS CROSSING HIGHWAY 
  97 AT THIS TIME. ALTERNATE ROUTES SHOULD BE CONSIDERED UNTIL 
  THE FLOODING ACROSS THE ROAD IS MITIGATED.

* AFFECTED LOCATIONS HIGHWAY 97 AT WHITNEY CREEK.

LAT...LON 4157 12219 4140 12216 4139 12241 4157 12243

$$

SVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:30 AM PDT, 40 minutes earlier.

Area forecast discussion, Jul 21, 9:30 AM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
930 AM PDT FRI JUL 21 2006

.DISCUSSION...
ABUNDANT MID LEVEL MOISTURE IN NORTHERN CALIFORNIA IS MOVING INTO
SOUTHERN OREGON. THERE ARE NUMEROUS CONVECTIVE TOWERS VISIBLE IN
THE MOISTURE AREA AND A FEW EARLY MORNING LIGHTNING STRIKES NEAR
LASSEN COUNTY. GFS INDICATES THAT THE MOISTURE FIELD AND CONVECTIVE
TOWERS COINCIDES WITH AFTERNOON LIFTED INDICES OF -1 TO -3 AND
A DIVERGENT WIND FIELD AT 300MB. THESE FEATURES ALONG WITH THE
VERY WARM SURFACE TEMPERATURES SHOULD GENERATED ISOLATED
THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.

SATURDAY MID LEVEL MOISTURE WILL STILL BE ACROSS OUR AREA BUT
THE UPPER DIVERGENCE WILL BE LACKING WHILE THE MOST NEGATIVE LIFTED
INDICES WILL BE EAST OF THE CASCADES SO THUNDERSTORM ACTIVITY WILL
BE REDUCED EAST SIDE AND ABSENT WEST SIDE. SUNDAY AND MONDAY
THUNDERSTORM ACTIVITY LOOKS SIMILAR TO SATURDAY.

TUESDAY ONWARD THE MOISTURE REGION WILL SHIFT EAST ENDING THE
ISOLATED THUNDERSTORMS. TODAY THROUGH TUESDAY OR WEDNESDAY HOT
100 PLUS TEMPERATURES WILL PERSIST DUE TO THE STRONG UPPER RIDGE.
BY THURSDAY OR THE REGION WILL BEGIN TO COOL SLIGHTLY WITH MOST
SPOTS DROPPING INTO THE 90S. THE STRONG COOLING INDICATED BY THE
GFS NEXT FRIDAY IS UNLIKELY TO BE CORRECT.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE ALL AREAS TODAY ALTHOUGH
THERE WILL BE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH
HIGH BASES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS AND SEAS FLORENCE TO CALIF BORDER
     THROUGH MIDNIGHT 0-20 NM.
     SMALL CRAFT ADVISORY FOR WINDS AND SEAS FLORENCE TO CALIF BORDER
     THROUGH TUESDAY NIGHT 20-60 NM.
     RED FLAG WARNING FOR DRY LIGHTNING 619 TO 624.
     RED FLAG WATCH FOR DRY LIGHTNING 615 TO 618 AND 625.
CA...SMALL CRAFT ADVISORY FOR WINDS AND SEAS CALIFORNIA BORDER
     TO PT ST GEORGE THROUGH MIDNIGHT 0-20 NM.
     SMALL CRAFT ADVISORY FOR WINDS AND SEAS CALIFORNIA BORDER
     TO PT ST GEORGE THROUGH TUESDAY NIGHT 20-60 NM.
     RED FLAG WARNING FOR DRY LIGHTNING SISKIYOU AND MODOC.
&&

11

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:26 AM PDTRed Flag WarningMFRModoc, Siskiyou7 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.